North Carolina, 2020

Tornado in North Carolina, October 11, 2020

October 11, 2020 · NWS ILM · 1 event in 1 county or zone

The remnants of tropical system Delta spawned several tornadoes and strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The remnants of tropical system Delta spawned several tornadoes and strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Oct 11, 1:56 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 11, 1:56 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
256 PM EDT Sun Oct 11 2020

.SYNOPSIS...
Warm temperatures for October will continue through much of
next week. Rain tapers off this evening, with spotty showers
during the day Monday. Dry weather Tuesday through Thursday,
with a weak dry cold front expected to move across Tuesday,
followed by a stronger cold front Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Latest satellite imagery shows the large rain area that moved
through the region earlier today is now to the north as clearing
begins across the forecast area. Cumulus field developing is
indicative of destabilization of the atmosphere as chances for
showers and thunderstorms continue through the day today. Some
stronger storms could produce damaging wind gusts and brief
tornadoes, especially along a warm frontal boundary that moves
through the region this afternoon through the evening. Chances
for showers and thunderstorms continue in the warm sector of the
atmosphere Monday although more widely scattered. Once the cold
front passes late Monday night, chances for precipitation drop
with a decrease in cloud cover. Temperatures for the next 36
hours will be near to slightly above average for mid October.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Dry short term period in store as very dry air moves in above
850mb for mid-week. A weak 500mb shortwave moves across Tuesday,
but limited moisture will keep pops out of the forecast. Zonal
flow aloft follows through Wednesday. The remnants of Delta will
be off the New England coast Tuesday, allowing north-
northwesterly flow to develop across our area. This will help
temper high temps Tuesday, though still expect above normal
highs to reach low to mid 80s under clear skies. A weak, dry
cold front moves through Tuesday night, followed by high
pressure at the surface moving across to the north on Wednesday.
Temperatures drop a bit under developing CAA Tuesday night
through Wednesday night, with lows around 60 Tuesday night and
upper 50s Wednesday night, and highs Wednesday in the upper 70s
pushing 80.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure to the north moves offshore early Thursday,
allowing return flow to develop, leading to increase in temps
and dewpoints. Dry air aloft will continue to suppress
precipitation, therefore mostly sunny day with highs around 80
forecasted for Thursday. A deepening upper level trough will
makes its approach from the west on Thursday, before moving
across the eastern US Friday into Saturday. This will help push
a strong cold front across the area sometime Friday, though
models continue to disagree on timing of trough and associated
trough. Not expecting much precipitation from front, as dry air
remains above 700mb, but could see some low topped storms.
Severe weather remains a low possibility, especially if the ECM
solution pans out with an evening frontal passage and increased
instability. High pressure and below normals temps in store for
next weekend behind the front.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
First batch of convection is moving out of the CWA. Convection
to our west will become a bit stronger this afternoon with
decent CAPE values over South Carolina. A isolated strong storm
is possible. Tonight, most of the convection will be over by
01Z, with IFR ceilings returning after midnight. Monday, still a
chance for rain with slowly improving ceilings.

Extended Outlook...Lingering showers and possible MVFR ceilings
will end overnight tonight. IFR conditions are possible in
ground fog late tonight and again late Monday night. Mainly VFR
conditions are expected otherwise.

&&

.MARINE...
Today through Monday Night...Conditions over the next 3 to 6
hours deteriorate beyond 10 NM for the NC coastal waters today
with significant wave heights on the order of 4 to 6 feet and
south wind gusts to 25 kts could prove problematic for smaller
vessels and inexperienced mariners through early Monday morning.
Conditions improve through the day Monday with waveheights
dropping to between 2 and 3 feet and winds shifting to the
southwest and eventually the northwest by Monday night. Waves
will mainly be from the south over the next 36 hours between 6
and 8 seconds.

Tuesday through Friday...Benign marine conditions in store for
Tuesday through end of the week. Remnant low of Delta will be
off the New England coast Tuesday, leading to weak northerly
flow across coastal waters. A cold front expected to move across
Tuesday night with high pressure moving across to the north on
Wednesday, leading to NE flow on Wednesday around 10-15 kts
veering to 10 kt easterlies Wed night. As the high moves
offshore, return flow develops and winds veer to the S Thursday
and Thursday night. A much strong cold front forecasted to move
through on Friday, with SW winds 10 kts Friday forecasted to
veer and strengthen behind the front Friday night. Wind wave
seas maintain heights around 2-3 ft most of the week, weakening
slightly on Thursday, before increasing behind cold front late
Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for AMZ250-252.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...43
MARINE...MCK/VAO
Hazardous weather outlook, Oct 11, 2:19 AM EST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
319 AM EDT Sun Oct 11 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
120730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
319 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ056-120730-
Coastal Brunswick-Coastal Georgetown-
319 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated rip current risk expected Monday into Tuesday as
southeast swell grows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-120730-
Coastal Pender-Coastal New Hanover-Coastal Horry-
319 AM EDT Sun Oct 11 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

In addition, isolated strong to severe thunderstorms possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An elevated rip current risk expected Monday into Tuesday as
southeast swell grows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-120730-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
319 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-120730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
319 AM EDT Sun Oct 11 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 11, 1:31 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
231 PM EDT Sun Oct 11 2020

SCZ032-033-039-055-058-059-111915-
Marion SC-Northern Horry SC-Williamsburg SC-Florence SC-
Inland Georgetown SC-Central Horry SC-
231 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...NORTH
CENTRAL GEORGETOWN...WEST CENTRAL HORRY...CENTRAL MARION AND
NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 315 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indiantown, or 13 miles southeast of Lake City, moving northeast at
20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnsonville, Hemingway, Hannah, Pee Dee Crossroads, Poston, Nesmith,
Brittons Neck, Indiantown, Dongola, Outland, Gresham, Morrisville,
Henry, Kingsburg and Stuckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3356 7957 3375 7971 3415 7937 3377 7908
TIME...MOT...LOC 1831Z 233DEG 18KT 3376 7957

21
Special weather statement, Oct 11, 1:43 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
243 PM EDT Sun Oct 11 2020

SCZ017-023-024-032-033-111930-
Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
243 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON...EAST CENTRAL DARLINGTON...NORTHWESTERN MARION
AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mechanicsville, or near Darlington, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Darlington, Quinby, Sellers, Blue Brick, Mars Bluff,
Brownsville, Oak Grove, Florence Darlington Technical College Main
Campus, Bingham, Mechanicsville, Carolinas Hospital System, Mcleod
Regional Medical Center, Carolinas Hospital System - Cedar Tower and
Health South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3415 7982 3433 7987 3453 7950 3420 7941
TIME...MOT...LOC 1842Z 245DEG 15KT 3429 7975

21
Special weather statement, Oct 11, 2:46 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
346 PM EDT Sun Oct 11 2020

NCZ087-SCZ024-112030-
Robeson NC-Dillon SC-
346 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN ROBESON AND CENTRAL
DILLON COUNTIES UNTIL 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillon, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Dillon, Fairmont, Rowland, Lake View, Hamer, South Of The Border,
Little Rock, Barnesville, Marietta, Mcdonald, Raynham and Mcleod
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3462 7914 3435 7902 3435 7903 3434 7903
      3433 7940 3444 7947
TIME...MOT...LOC 1946Z 247DEG 19KT 3441 7936

21
Local storm report, Oct 11, 3:06 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 ENE OAK GROVE         34.37N  79.50W
10/11/2020                   DILLON             SC   PUBLIC

            PUBLIC REPORTED TORNADO CROSSED I-95 BETWEEN LATTA AND
            DILLON NEAR MILE MARK 184. TREES SNAPPED ON SIDE OF THE
            HIGHWAY. REPORTS OF BARK TORN OFF TREES AND ROOF
            DAMAGED. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER ILM2000235

OLIVA
Local storm report, Oct 11, 4:26 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TORNADO          3 NNE RED HILL          33.83N  79.00W
10/11/2020                   HORRY              SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORTS POSSIBLE TORNADO DAMAGE OF FENCES
            BLOWN DOWN IN THE BRIDGEWATER COMMUNITY OFF OF HWY 90.
            TREES ALSO REPORTED DOWN IN ROAD IN THE RED HILL AREA.
            TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER ILM2000236

OLIVA
Special weather statement, Oct 11, 4:27 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
527 PM EDT Sun Oct 11 2020

NCZ099-SCZ059-112200-
Columbus NC-Northern Horry SC-
527 PM EDT Sun Oct 11 2020

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL COLUMBUS AND
NORTHEASTERN HORRY COUNTIES UNTIL 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goretown, or 13 miles northwest of Little River, moving northeast at
25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bethel, Nakina, Dulah, Old Dock, Mollie, Bughill and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3417 7851 3415 7854 3413 7854 3397 7876
      3402 7880 3409 7882 3427 7871
TIME...MOT...LOC 2127Z 219DEG 21KT 3403 7877

21

The radar

The Wilmington radar (KLTX), 25 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Columbus

When
October 11, 4:51 PM EST to 5:06 PM EST
Where
Columbus County, 1.32 mi ESE of Pine Level to 0.34 mi ENE of Old Dock
Rating
EF1
Path length
5.49 mi
Path width
30 yd
Property damage
$60,000
Reported by
NWS Employee
Coordinates
34.113, -78.659

A tornado formed southeast of Nakina near the intersection of|Seven Creeks Highway and Happy Home Rd. The tornado moved north-|northwest parallel to Seven Creeks Highway and produced scattered|tree damage through Walter Ward Rd. Minor roof and carport damage|was also observed in this area. The tornado produced more|significant tree damage along Smith Road as it moved north-northeast, |where larger trees were snapped. Additional large trees were snapped |near Hoover Rd. The tornado continued northeast and produced damage |to an outbuilding near Ervin Richardson Rd. Another large tree was |snapped north of Ervin Richardson Rd, along with additional outbuilding |damage. The tornado then uprooted a tree just west of Highway 130 |and snapped a variety of tree limbs just east of Highway 130 before lifting.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 926214.